Alert archive / Iowa / Wind Advisories in 2024
Wind Advisory 1, NWS Quad Cities, IA
NWS Quad Cities, IA issued this wind advisory at Feb 8, 2024, 2:25 AM CST for 21 counties in Iowa; Clark County, Scotland County, Missouri; 6 counties in Illinois. It took effect at Feb 8, 2024, 9:00 AM CST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2024, 2:25 AM CST (08:25 UTC)
- In effect from
- Feb 8, 2024, 9:00 AM CST
- Expired
- Feb 8, 2024, 6:00 PM CST
- In force
- 9 hr
- Issued by
- NWS Quad Cities, IA
All 29 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Henry County, IA, Iowa County, IA, Jackson County, IA, Jefferson County, IA, Johnson County, IA, Jones County, IA, Keokuk County, IA, Lee County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Van Buren County, IA, Washington County, IA, Hancock County, IL, Henderson County, IL, McDonough County, IL, Mercer County, IL, Rock Island County, IL, Warren County, IL, Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 8.4 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2403 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 225 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
661 WWUS73 KDVN 080825 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 225 AM CST Thu Feb 8 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026- 034-035-MOZ009-010-081630- /O.NEW.KDVN.WI.Y.0001.240208T1500Z-240209T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Burlington, Carthage, Cedar Rapids, Anamosa, Independence, Oquawka, Moline, Sigourney, Washington, Davenport, Kahoka, Vinton, Macomb, Aledo, Clinton, Muscatine, Manchester, Iowa City, Dubuque, Fort Madison, Mount Pleasant, Marengo, Monmouth, Memphis, Wapello, Fairfield, Tipton, Keosauqua, Rock Island, Bettendorf, and Maquoketa 225 AM CST Thu Feb 8 2024 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts to around 45 mph expected. * WHERE...Portions of northwest and west central Illinois, east central, northeast, and southeast Iowa, and northeast Missouri. * WHEN...From 9 AM this morning to 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Cousins
2 follow-up statements
644 WWUS73 KDVN 081558 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 958 AM CST Thu Feb 8 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026- 034-035-MOZ009-010-090000- /O.CON.KDVN.WI.Y.0001.000000T0000Z-240209T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Kahoka, Maquoketa, Memphis, Burlington, Fort Madison, Davenport, Wapello, Macomb, Manchester, Aledo, Marengo, Dubuque, Tipton, Rock Island, Anamosa, Cedar Rapids, Bettendorf, Mount Pleasant, Carthage, Oquawka, Iowa City, Vinton, Clinton, Keosauqua, Muscatine, Independence, Moline, Sigourney, Monmouth, Fairfield, and Washington 958 AM CST Thu Feb 8 2024 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of northwest and west central Illinois, eastern Iowa, and northeast Missouri. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ Gross
274 WWUS73 KDVN 082355 NPWDVN URGENT - WEATHER MESSAGE National Weather Service Quad Cities IA IL 555 PM CST Thu Feb 8 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ015-024>026- 034-035-MOZ009-010-090100- /O.EXP.KDVN.WI.Y.0001.000000T0000Z-240209T0000Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Rock Island-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- Including the cities of Tipton, Fairfield, Aledo, Davenport, Dubuque, Mount Pleasant, Clinton, Iowa City, Washington, Marengo, Wapello, Anamosa, Carthage, Cedar Rapids, Keosauqua, Monmouth, Sigourney, Vinton, Maquoketa, Memphis, Moline, Fort Madison, Macomb, Kahoka, Muscatine, Rock Island, Burlington, Independence, Oquawka, Bettendorf, and Manchester 555 PM CST Thu Feb 8 2024 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Winds have fallen below Wind Advisory criteria and will continue to decrease into tonight. Therefore, the advisory has been allowed to expire. $$ Uttech
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this wind advisory went out at Feb 7, 11:51 PM CST, 2 hours 34 minutes earlier. Its key messages:
- Warm and windy Thursday, with record highs and warm lows possible.
- Chance of rain (35-55%) Thursday morning, with light QPF less than a tenth of an inch. Low chance (< 10%) of embedded thunder.
- Conditional threat of isolated severe storms late Thursday afternoon and evening.
- Turning colder and more seasonable this weekend and next week, with mostly dry conditions.
Area forecast discussion, Feb 7, 11:51 PM CST, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 1151 PM CST Wed Feb 7 2024 .KEY MESSAGES... - Warm and windy Thursday, with record highs and warm lows possible. - Chance of rain (35-55%) Thursday morning, with light QPF less than a tenth of an inch. Low chance (< 10%) of embedded thunder. - Conditional threat of isolated severe storms late Thursday afternoon and evening. - Turning colder and more seasonable this weekend and next week, with mostly dry conditions. && .SHORT TERM /THROUGH FRIDAY/... Issued at 213 PM CST Wed Feb 7 2024 After a cold start with dense fog in our northeast third, temperatures have slowly risen through the day. This was due to our high clouds that remained broken/overcast and limited mixing. Temperatures at 2pm were in the middle 40s to lower 50s, which is 14 to 17 degrees above normal. It has been quite the warm start to February! In fact, the 1st 6 days of the month ranks as the 3rd warmest start for MLI and DBQ. You need to go back to 2005 to see a comparable start to February. This Afternoon-Tonight...an area of low pressure will deepen to around 990mb across the eastern Dakotas. This will keep us firmly in the warm sector, with breezy south winds increasing through the night. Very mild temps will be seen, with readings only dropping into the lower 40s. A strong LLJ and moisture transport will occur ahead of a lead shortwave currently over New Mexico. Very little to no precip is expected prior to 12z Thursday. Thursday...strong forcing for ascent aided by right entrance region of 130kt jet streak will support a line of showers moving east through the CWA in the morning hours. Latest CAMs and the 12z HREF local probability matched mean (LPMM) reflectivity progs show this progression moving east approx. 13-17z. Forecast soundings show this activity to be elevated, with little to no instability to work with. That said, the RAP 700-500mb theta-e lapse rates approach 0, so some embedded thunder is not out of the question. Attention then turns to how quickly the atmosphere can recover by late afternoon. Strong winds will continue to advect moisture into the region with dewpoints rising into the mid to upper 40s by the afternoon. Latest NBM has only 30% of its members reaching 50 degree dewpoints in a narrow swath from IOW to PIA by 3pm Thursday. The 12z HREF also has 750-1000 J/Kg of MUCAPE building into middle part of the CWA. The strongest forcing however, will be displaced from this instability across northeast IA and southeast MN in closer proximity to the main low. Definitely not a slam dunk for storms and that all being noted and seeing the latest 18z HRRR run, isolated severe storms will be possible in the 21-02z time frame. There could be two areas to watch in our CWA (the far eastern counties in north central IL and northwest of CID). With strong deep layer and 0-1 km shear in place, can't rule out a tornado or two, along with a damaging wind risk. Storm motion will be very fast so there will not be a lot of residence time of storms at any one point tomorrow afternoon. SPC has a Day 2 Marginal Risk (level 1 of 5) northeast of a line from Iowa City to Galesburg. Temperatures/Wind: Our 1st 60 degree day could very well occur tomorrow with record highs possible. See climate section below for details. The last 60 degree day we had in the Quad Cities was Dec 8th. Went just above the NBM 50th percentile for highs and could very well be too low if we can mix to 900-850mb. Cloud cover trends will be important to monitor tomorrow morning for this potential. In addition, winds at top of mixed layer on RAP/NAM soundings are near 50kts, so winds gusting over 40mph could be possible in the afternoon. An SPS may be needed if this becomes realized. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Issued at 213 PM CST Wed Feb 7 2024 Thursday Night-Friday...another mild night and warm day to end the work week is forecast. 850mb temps will remain in the 2-4C range with decreasing clouds Thursday night. Overnight lows will drop into the upper 30s northwest to lower 40s southeast. A weak surface low will develop over the central Plains on Friday and track east into northern MO. This will keep us mostly dry with westerly winds through the day Friday. Highs will range from the upper 40s to upper 50s. Friday Night-Wednesday...A cold front at the surface and aloft will push through Friday night, with a large area of high pressure building into the upper Midwest. 1000-500mb RH layer progs and forecast soundings show a rather dry profile during the fropa, so am only expecting an increase in clouds Saturday. Dry conditions and closer to seasonable temps will be seen through the period. Expect highs in the lower 40s and Lows in the mid to upper 20s. This is still above normal for early February. A digging positively tilted longwave trough will track over the desert SW and southern Plains Saturday through Monday with 12z deterministic and ensembles still keeping the bulk of its precip shield to our south. This is also shown in the QPF from WPC for this period. Two northern stream waves will track across the upper Midwest next week, but model trends keep them to our north at this time. While we will be colder, it seems any precip chances will be just beyond our 7 day forecast. && .AVIATION /06Z TAFS THROUGH 06Z FRIDAY/... Issued at 1140 PM CST Wed Feb 7 2024 A storm system is forecast to pass to our northwest Thursday into Thursday night. This storm system will drag a cold front into eastern Iowa from west to east from 00 to 06 UTC. Winds will switch from south to southwest during the evening head of the cold front. This storm system will also bring the risk of showers to the area with the initial round between 12 and 18 UTC. A few thunderstorms are possible between 21 UTC Thursday and 03 UTC Friday but confidence is low that it will directly impact a TAF site. MVFR ceilings and visibilities are possible after 12 UTC. A strong south southwest low level jet of 40 to 50 knots is in place across the region tonight and brings LLWS to all TAF sites through 12 UTC Thursday. Surface winds will dramatically increase after 12 UTC with south winds of 20 to 25 knots and gusts up to 35 knots through the afternoon. Winds will decrease later in the day of 10 to 20 knots and gusts up to 25 knots. && .CLIMATE... Issued at 218 PM CST Wed Feb 7 2024 Record High Temperatures: February 7: KCID: 57/1987 KDBQ: 51/1882 February 8: KCID: 57/1925 KDBQ: 55/1925 KMLI: 63/1990 February 9: KCID: 56/2009 KDBQ: 51/2009 Record Warm Minimum Temperatures: February 8: KDBQ: 37/1938 KMLI: 40/1925 February 9: KDBQ: 42/1966 KMLI: 43/1966 && .DVN WATCHES/WARNINGS/ADVISORIES... IA...None. IL...None. MO...None. && SHORT TERM...Gross LONG TERM...Gross AVIATION...Cousins CLIMATE...Gross
Hazardous weather outlook, Feb 7, 2:40 PM CST, 11 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 240 PM CST Wed Feb 7 2024 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-082045- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 240 PM CST Wed Feb 7 2024 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Showers and isolated thunderstorms are forecast Thursday morning and late Thursday afternoon and evening. There is a Marginal risk or a level 1 of 5, for severe weather Thursday northeast of a line from Iowa City to Galesburg. All modes of severe weather will be possible. In addition, south winds gusting up to 40 mph will be seen. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. GROSS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 3:01 PM CST | Special Weather Statement | DVN | Jones | 29 min |
| Feb 8, 3:15 PM CST | Special Weather Statement | DVN | Dubuque | 45 min |
| Feb 8, 3:31 PM CST | Special Weather Statement | DVN | Clinton, Muscatine, Scott | 44 min |
| Feb 8, 3:35 PM CST | Special Weather Statement | DVN | Dubuque, Jackson | 40 min |
| Feb 8, 3:53 PM CST | Severe Thunderstorm Warning | DVN | Dubuque, Jackson | 37 min |
| Feb 8, 4:23 PM CST | Special Weather Statement | DVN | Clinton | 37 min |
| Feb 8, 4:21 PM CST | Special Weather Statement | DVN | Putnam | 39 min |
| Feb 8, 4:28 PM CST | Severe Thunderstorm Warning | DVN | Bureau, Putnam | 47 min |
| Feb 8, 4:31 PM CST | Severe Thunderstorm Warning | DVN | Jo Daviess, Stephenson | 29 min |
| Feb 8, 4:41 PM CST | Tornado Warning | DVN | Putnam | 18 min |
| Feb 8, 4:47 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 13 min |
| Feb 8, 5:31 PM CST | Special Weather Statement | DVN | Whiteside | 14 min |
| Feb 8, 5:32 PM CST | Severe Thunderstorm Warning | DVN | Stephenson | 28 min |
| Feb 8, 5:40 PM CST | Special Weather Statement | DVN | Putnam | 20 min |
Nearby
Wind Advisories in Iowa, 2024Wind Advisories in Illinois, 2024Wind Advisories in Missouri, 2024Every wind advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.